A 30-Year-Old Man With Hallucinations After a House Party

Warren C. Harvey, MD

Disclosures

November 17, 2020

Discussion

The diagnosis of cannabinoid toxicity was made in this case on the basis of the history and physical examination results. After further focused questioning, the patient admitted to ingesting an edible cannabis "gummy," which contained approximately 100 mg of tetrahydrocannabinol (THC), the psychoactive ingredient in cannabis (Figure 3).

Figure 3.

His presentation with tachycardia, conjunctival injection, vomiting, paranoia, and agitation is consistent with cannabinoid toxicity. Other conditions in the differential diagnosis include infectious encephalitis, serotonin syndrome, and anticholinergic toxicity.

Infectious encephalitis was considered because this patient presented with altered mental status, tachycardia, and vomiting; however, the absence of fever, headache, other focal neurologic deficits, and infectious exposures reduced the likelihood of this diagnosis. In addition, the acute onset of symptoms made an ingestion more likely. Infectious encephalitis usually presents with fever and altered mental status, which ranges from subtle confusion to complete unresponsiveness, and is sometimes accompanied by a motor or sensory deficit. Meningeal findings (meningoencephalitis), including nuchal rigidity and pain with eye movement, are also common.[1]

Serotonin syndrome typically presents with a triad of altered mental status, neuromuscular abnormalities (eg, hyperreflexia, clonus), and autonomic dysregulation (commonly manifesting as tachycardia, hypertension, diaphoresis, and vomiting). It is caused by overdoses of serotonergic drugs (classically, selective serotonin reuptake inhibitors, tricyclic antidepressants, and monoamine oxidase inhibitors) or interactions between multiple serotonergic agents. Serotonin syndrome is a clinical diagnosis made on the basis of the history and physical examination results, coupled with the medication history.[2] In this case, the patient did not have a reported history of medication use and had no neuromuscular abnormalities. Thus, this diagnosis is unlikely.

Anticholinergic toxicity classically presents with altered mental status, ranging from mild agitation to somnolence, and tachycardia. Patients have elevated temperatures and dry skin and mucous membranes. Because anticholinergics block the response of pupillary constrictors, patients often complain of blurred vision and have mydriasis with minimally reactive pupils. Urine retention is a hallmark feature and can result in abdominal pain.[3] This patient had a normal temperature, was diaphoretic and able to urinate, and had no history of anticholinergic medication ingestion. These findings reduce the likelihood of anticholinergic toxicity.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....